Reporting Rochelle Ritchie
NASHVILLE, Tenn. (WJZ) — An outbreak of rare meningitis is killing people across the country–including here in Maryland. The fungal meningitis comes from contaminated steroid injections being given for back pain.
Rochelle Ritchie has more on the source of the outbreak and the local cases.
Seven medical facilities in our area all unknowingly used the contaminated steroid that has since been pulled from their shelves. Health Department officials say the Maryland facilities that have received and pulled from use the affected product are:
*Berlin Interventional Pain Management, Berlin, Md.
*Box Hill Surgery Center, Abingdon, Md.
*Greenspring Surgery Center, Baltimore, Md.
*Harford County Ambulatory Surgery Center, Edgewood, Md.
*SurgCenter of Bel Air, Bel Air, Md.
*Zion Ambulatory Center, Baltimore, Md.
*Maryland Pain Specialists, Towson, Md.- A spokesperson for Maryland Pain Specialists in Towson says no patients were given a shot from the tainted batch.
The health department is asking people to pay close attention to symptoms commonly seen when infected.
A multi-state investigation is now underway after four people — who were injected with a contaminated epidural steroid called methylprednisolone acetate — died.
“These patients are people who have neck pain or back pain or issues that need steroids to reduce pain and inflammation. These are not patients who are receiving epidurals for pregnancy or delivery,” said Dr. Maria Sied, Maryland Health Department.
The Maryland State Health Department says one death in Maryland is linked to the contaminated steroid that reportedly came from a pharmacy in Massachusetts. Doctors say other patients could experience serious illness because of the tainted injections.
“In general, contaminations of products can occur and we work to ensure cleanliness of facilities so contamination happens as little as possible,” said Sied.
Right now, seven medical facilities have been listed as recipients of the steroid, including centers in Baltimore, Towson, Bel Air, Edgewood, Abingdon and Berlin. They have all stopped using the drug.
“We are working with these facilities to make sure the patients are notified they may have been exposed to this medication,” said Sied.
The deadly problem was discovered after patients at a care clinic in Tennessee developed meningitis and stroke-like symptoms one month after an epidural spinal shot. Doctors tell us this type of meningitis can often disguise itself as the flu. That’s why health officials are asking people who received spinal injections between July 30 and Sept. 28 to pay close attention to symptoms like vomiting, fever, headache and stroke symptoms such as blurred vision and slurred speech.
The pharmaceutical company who is responsible for making the drugs released a statement Wednesday saying, “New England Compounding Center is working closer with the Massachusetts Department of Public Health, Massachusetts Board of Pharmacy and other regulators to identify the source of the infection in patients who received injections.”
The meningitis that has been discovered is not contagious.
If you do have symptoms, you are advised to call your doctor immediately.